Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 262, NWS Blacksburg, VA

September 29, 1998Tazewell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 29, 1998, 5:51 PM EDT for Tazewell County, Virginia. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 1998, 5:51 PM EDT (21:51 UTC)
Expired
Sep 29, 1998, 6:55 PM EDT
In force
64 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Tazewell County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

773 
WUUS01 KRNK 292148 RRA
SVRRNK
VAC185-292255-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 PM EDT TUE SEP 29 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAZEWELL COUNTY IN SOUTHWESTERN VIRGINIA.

* UNTIL 655 PM EDT.

* AT 550 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 39 MILES WEST SOUTHWEST OF BLUEFIELD OR 2 MILES WEST
  SOUTHWEST OF WARDELL MOVING EAST AT 15 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  WARDELL                         AROUND 555 PM EDT..
  RICHLANDS AREA                  AROUND 600 PM EDT..
  CLIFFIELD                       AROUND 625 PM EDT..
  ASBERRYS                        AROUND 645 PM EDT..

<< CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.  MOVE TO A PLACE OF SAFETY
IMMEDIATELY.

.END/JJ/PM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 2:15 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Sep 29, 2:15 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT TUE SEP 29 1998

RECOMMENDATIONS...
STILL WOULD UNDERCUT NGM POPS FOR TONIGHT. CHC OF SHOWERS PERHAPS
THUNDERSTORM IS OK WITH BEST CHANCE IN SOUTH.
.CRW...THANK FOR THE CALL.

DISCUSSION...
GEORGE WEAKENS TO A DEPRESSION THIS AFTERNOON. AT 15Z...THE CENTER
OF TROP DEPRESSION GEORGE WAS 31.1 N AND 87.9 W OR ABOUT 35 MILES
N-NE OF MOBILE ALABAMA. THE DEPRESSION WAS MOVG TOWARDS THE NE NEAR
6 MPH. TROPICAL MOISTURE CONTINUE TO STREWAM NE IN THE SOUTHEAST
U.S.. SFC CHRT SHOWED FRNTAL BNDRY FROM WRN KY SOUTHEAST TO THE
CAROLIONAS. REGIONAL RADAR PIX INDCTD SHOWERS/THUNDERSTORM SOUTH OF
A AVL-CLT LINE. ADAPTS 17Z SMC HAD A LARGE AREA OF SFC MOIST
DIVERGENCE ACRS RNK CWA THIS AFTERNOON. REVIEW OF THE 12Z MODELS
YIELDED SLIGHTLY DIFERENT SOLUTIONS FOR FA. NGM STILL PULLS THE
TROP MOISTURE FUTHER NORTH THAN THE ETA. AT 85H ZERO LINE HEADS FOR
CHICAGOLAND BEHIND COLD FRONT ARD 48 HOURS. AT 5H...VORT MAX SLIDES
ACRS FA TONIGHT. STILL PREFER THE ETA SOLUTION OVER THE OTHER.
FOR TONIGHT FORECAST...PARTLY TO MOSTLY CLOUDY WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS. BEST CHANCE IN THE SOUTH. WEDNESDAY WILL
HAVE VARIBALE CLOUDINESS/PC WITH CHC OF SHOWER OR THUNDERSTORM
WEDNESDAY NIGHT. COULD LEAVE TIMING OUT FOR SRN ZONES.
A FEW NUMBERS...
ROA 62/84/63 322
LYH 60/83/62 212
DAN 64/87/66 422
BLF 57/79/58 313
RNK 58/80/58 323
KK

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.